Alert archive / New Jersey / Freeze Watches in 2024

Freeze Watch 4, NWS Philadelphia/Mount Holly

October 26, 20244 states

NWS Philadelphia/Mount Holly issued this freeze watch at Oct 26, 2024, 3:06 AM EDT for 4 states. It took effect at Oct 28, 2024, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 26, 2024, 3:06 AM EDT (07:06 UTC)
In effect from
Oct 28, 2024, 2:00 AM EDT
Expired
Oct 27, 2024, 2:58 AM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, New Castle County, DE, Sussex County, DE, Caroline County, MD, Kent County, MD, Queen Anne's County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ, Salem County, NJ, Bucks County, PA, Chester County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 72 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2024-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2024-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS71 KPHI 260706
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
306 AM EDT Sat Oct 26 2024

DEZ001-002-MDZ012-015-020-NJZ012-013-015>022-027-PAZ101-102-104-106-
262015-
/O.NEW.KPHI.FZ.A.0004.241028T0600Z-241028T1300Z/
New Castle-Kent-Kent MD-Queen Annes-Caroline-Middlesex-Western
Monmouth-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Ocean-Cumberland-Atlantic-Southeastern Burlington-Western Chester-
Eastern Chester-Eastern Montgomery-Lower Bucks-
Including the cities of Denton, Wharton State Forest, Jackson,
Dover, Morrisville, Freehold, Lansdale, Kennett Square, Mount
Holly, Honey Brook, Oxford, Cherry Hill, Pennsville, Wilmington,
Doylestown, Centreville, Hammonton, Norristown, Moorestown,
Trenton, West Chester, New Brunswick, Millville, Chestertown,
Glassboro, and Camden
306 AM EDT Sat Oct 26 2024

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Portions of central and northern Delaware, northeast 
  Maryland, central, northern, and southern New Jersey, and 
  southeast Pennsylvania.

* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

AKL
2 follow-up statements
928 
WWUS71 KPHI 261841
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
241 PM EDT Sat Oct 26 2024

DEZ003-NJZ023-270745-
/O.EXA.KPHI.FZ.A.0004.241028T0600Z-241028T1300Z/
Inland Sussex-Cape May-
Including the cities of Georgetown and Cape May Court House
241 PM EDT Sat Oct 26 2024

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...In Delaware, Inland Sussex County. In New Jersey, Cape May 
  County.

* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

DEZ001-002-MDZ012-015-020-NJZ012-013-015>022-027-PAZ101-102-104-106-
270745-
/O.CON.KPHI.FZ.A.0004.241028T0600Z-241028T1300Z/
New Castle-Kent-Kent MD-Queen Annes-Caroline-Middlesex-Western
Monmouth-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Ocean-Cumberland-Atlantic-Southeastern Burlington-Western Chester-
Eastern Chester-Eastern Montgomery-Lower Bucks-
Including the cities of Jackson, Hammonton, Denton, New
Brunswick, Millville, Trenton, Dover, Glassboro, Lansdale,
Morrisville, West Chester, Chestertown, Mount Holly, Camden,
Moorestown, Freehold, Pennsville, Oxford, Cherry Hill,
Doylestown, Wharton State Forest, Kennett Square, Centreville,
Wilmington, Norristown, and Honey Brook
241 PM EDT Sat Oct 26 2024

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH 
MONDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Portions of central and northern Delaware, northeast 
  Maryland, central, northern, and southern New Jersey, and 
  southeast Pennsylvania.

* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hoeflich
024 
WWUS71 KPHI 270658
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
258 AM EDT Sun Oct 27 2024

DEZ001>003-MDZ012-015-020-NJZ012-013-015>023-027-PAZ101-102-104-106-
272000-
/O.UPG.KPHI.FZ.A.0004.241028T0600Z-241028T1300Z/
/O.NEW.KPHI.FZ.W.0005.241028T0600Z-241028T1300Z/
New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Caroline-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Western Chester-Eastern Chester-Eastern
Montgomery-Lower Bucks-
Including the cities of Oxford, Doylestown, New Brunswick,
Camden, Pennsville, Trenton, Kennett Square, Norristown,
Centreville, Cape May Court House, Wilmington, Chestertown,
Millville, West Chester, Wharton State Forest, Cherry Hill,
Freehold, Jackson, Glassboro, Georgetown, Moorestown, Dover,
Hammonton, Denton, Mount Holly, Lansdale, Honey Brook, and
Morrisville
258 AM EDT Sun Oct 27 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, northern, and southern Delaware, 
  northeast Maryland, central, northern, and southern New Jersey, 
  and southeast Pennsylvania.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

DEZ004-NJZ014-024>026-PAZ070-071-272000-
/O.NEW.KPHI.FR.Y.0012.241028T0600Z-241028T1300Z/
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Delaware-Philadelphia-
Including the cities of Philadelphia, Atlantic City, Long Beach
Island, Ocean City, Sandy Hook, Media, and Rehoboth Beach
258 AM EDT Sun Oct 27 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...In Delaware, Delaware Beaches County. In New Jersey, 
  Eastern Monmouth, Atlantic Coastal Cape May, Coastal Atlantic, and 
  Coastal Ocean Counties. In Pennsylvania, Delaware and Philadelphia 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

RCM

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze watch went out at Oct 26, 1:41 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 26, 1:41 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
141 AM EDT Sat Oct 26 2024

.SYNOPSIS...
In the wake of a cold front passage, high pressure builds in
for today and Sunday. The high moves offshore on Sunday night,
but will stay anchored off the Mid-Atlantic coast through next
week, resulting in continued dry weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of early this morning, cold front remains well to our
northwest, with relatively light winds and mostly clear skies
for much of the area, though some clouds ahve made their way
into the Poconos and parts of the Delmarva. Winds should start
to pick up near dawn as the front approaches, but gustier winds
will definitely pick up mid-late morning in the wake of the
front. Expecting zero point zero precipitation with the front
across the board, par for the course lately, with a fairly sunny
if breezy afternoon. Pretty decent weather for late October, if
not for the ongoing and increasingly severe drought. Highs 50s
Poconos, 60s most elsewhere, near 70 near the southern coast.

Winds relax a bit tonight, but the high remains centered to the
west, with enough of gradient to keep winds stirred up just a
bit overnight. Not enough to prevent frost, but likely enough to
prevent widespread frost where the growing season remains
active, so have opted not to issue a frost advisory and will let
day shift re-evaluate. Lows 40s coast/urban centers, 30s most
elsewhere, 20s in the coldest parts of the Poconos.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure moves closer on Sunday, with the coldest day of
the forecast period expected. While skies will be mostly sunny,
temperatures will only top out in the mid to upper 50s with some
low 60s south of Philadelphia with the colder airmass in place.

The high slides overhead o n Sunday night which will result in
very favorable radiational cooling conditions as winds will be
light under mostly clear skies. This could possibly end the
growing season for counties in New Jersey as the NJ Pinelands
could drop into the upper 20s. Some more rural areas along the
Delmarva are currently forecast to get near freezing as well.
Regardless, widespread frost is expected to develop across the
region and at the very least, Frost Advisories may be needed for
where the growing season is still active.

The surface high moves offshore, where it will remain anchored
through next week. This will result in warm air advection
setting up and temperatures moderating closer to normal for
Monday and Monday Night. Looking quiet and dry though with
mostly clear skies and temperatures on Monday generally in the
low to mid 60s. Lows on Monday Night will be in the mid to upper
30s/low 40s. Expect temperatures to gradually warm with the
upper 60s/low 70s on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Above normal temperatures and continued dry weather are
expected for next week as an anomalously strong ridge moves in
(potentially as strong as 590 dam). High pressure will be
meandering off the coast through the week, fostering in
continued warm air advection under a south/southwest flow.
Expect temperatures to gradually warm through the week, going to
the upper 70s and potentially 80s Wednesday through Friday. A
frontal system looks to approach towards the end of the week,
which should knock down temperatures back to more seasonal
levels, and possibly bring some showers. This is the next chance
for rain (nearly 7 days out) in what has been a bone dry
October.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas...

Thru 12Z this morning...VFR. Light W-SW winds, becoming LGT/VRB
late. High confidence.

Today...VFR. NW winds 5 to 10 kt, quickly ramping up to 10 to
15 kt with 20 to 25 kt gusts. High confidence.

Tonight...VFR. NW winds diminishing back to 5-10 kts early. High
confidence.

Outlook...

Sunday through Wednesday...VFR. No significant weather.

&&

.MARINE...
In the wake of a cold front passage early this morning, NW
winds increase to 15 to 20 kt with 25 to 30 kt gusts. SCA is in
effect starting this morning for the ocean and Delaware Bay.
Winds and seas may linger into tonight on the ocean, but not on
the bay.

Outlook...

Sunday through Wednesday...No marine headlines expected.

&&

.FIRE WEATHER...
A cold front will move across the region early this morning.
Northwest winds increase late this morning to around 15 mph
with gusts up to 25 mph, even occasionally up to 30 mph. Surface
dew points will fall into the upper 20s/low 30s. This will
result in MinRH values as low as 25 to 30 percent.

After coordination with the state fire partners, Red Flag
Warning was previously issued for portions of southern New
Jersey, mainly for the Pine Barrens, for today, along with a
Special Weather Statement for all other areas. Plan to maintain
these as inherited.

Sunday through Monday will feature similar moisture levels with
min RH values between 20-30%. However, wind gusts will be
significantly less, with gusts only up to 10 MPH. Will continue
to coordinate with fire weather partners to determine what
headlines are needed, but at this time additional Special
Weather Statements look likely.

Tuesday through the end of the week will feature weak winds and
recovering humidity, with minimum RH values around 40-50%.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Red Flag Warning from 10 AM this morning to 7 PM EDT this
     evening for NJZ012-013-017>020-022-027.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 10 AM this morning to 7 PM EDT this
     evening for ANZ430-431-450>455.

&&

SYNOPSIS...AKL/Hoeflich/RCM
NEAR TERM...RCM
SHORT TERM...AKL/Hoeflich
LONG TERM...AKL/Hoeflich
AVIATION...AKL/Hoeflich/RCM
MARINE...AKL/Hoeflich/RCM
FIRE WEATHER...

Nearby

Freeze Watches in New Jersey, 2024Freeze Watches in Delaware, 2024Freeze Watches in Maryland, 2024Every freeze watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.